Nivolumab-induced chronic inflammatory demyelinating polyradiculoneuropathy mimicking rapid-onset Guillain–Barré syndrome: a case report

    loading  Checking for direct PDF access through Ovid

Abstract

Nivolumab, an anti-programmed death-1-specific monoclonal antibody, has demonstrated a durable response and effect on overall survival and has become one of the standard treatments for patients with advanced melanoma. Reported herein is a case of nivolumab-induced chronic inflammatory demyelinating polyradiculoneuropathy, in which an 85-year-old woman with stage IV melanoma developed grade 1 paresthesia 2 weeks after the initial dose of nivolumab was administered. With continued treatment, the neurological deficiency deteriorated rapidly, mimicking Guillain–Barré syndrome, causing such a dramatic decrease in her activities of daily living that she could no longer function in daily life. Thus, nivolumab treatment was discontinued. A course of intravenous immunoglobulin infusion yielded a dramatic clinical improvement; in particular, improved motor control was observed within a few days. Her initial presentation was suggestive of acute inflammatory demyelinating polyradiculoneuropathy, a subtype of Guillain–Barré syndrome; however, the good response to steroids and exacerbation 8 weeks after the onset were suggestive of chronic inflammatory demyelinating polyradiculoneuropathy induced by nivolumab. This is the first case of Guillain–Barré syndrome-like autoimmune polyradiculoneuropathy induced by programmed death-1/programmed death-ligand 1 inhibitors. Although neurological adverse events related to nivolumab are rare, they can become severe, requiring early diagnosis and intervention. Intravenous immunoglobulin may be considered as an effective initial treatment for patients who develop acute autoimmune nervous system disorders due to nivolumab.

Related Topics

    loading  Loading Related Articles